zbMATH — the first resource for mathematics

The structure of extremals of a class of second order variational problems. (English) Zbl 0989.49003
Summary: We study the structure of extremals of a class of second-order variational problems without convexity, on intervals in \(R_+\). The problems are related to a model in thermodynamics introduced in [B. D. Coleman, M. Marcus and V. J. Mizel, Arch. Ration. Mech. Anal. 117, No. 4, 321-347 (1992; Zbl 0788.73015)]. We are interested in properties of the extremals which are independent of the length of the interval, for all sufficiently large intervals. As in [M. Marcus, Arch. Ration. Mech. Anal. 124, No. 1, 67-98 (1993; Zbl 0793.49019); Calc. Var. Partial Differ. Equ. 6, No. 2, 123-142 (1998; Zbl 0897.49010)] the study of these properties is based on the relation between the variational problem on bounded, large intervals and a limiting problem on \(R_+\). Our investigation employs techniques developed in [A. Leizarowitz and V. J. Mizel, Arch. Ration. Mech. Anal. 106, No. 2, 161-193 (1989; Zbl 0672.73010)]and [M. Marcus (loc. cit.)] along with turnpike techniques developed in [A. J. Zaslavski, J. Math. Anal. Appl. 194, No. 3, 660-696 (1995; Zbl 0860.49001); ibid. 198, No. 3, 893-921 (1996; Zbl 0881.49001)].

49J10 Existence theories for free problems in two or more independent variables
49J45 Methods involving semicontinuity and convergence; relaxation
49S05 Variational principles of physics (should also be assigned at least one other classification number in Section 49-XX)
Full Text: DOI Numdam EuDML
[1] Adams, R.A., Sobolev spaces, (1975), Academic Press New York · Zbl 0186.19101
[2] Aubin, J.P.; Ekeland, I., Applied nonlinear analysis, (1984), Wiley-Interscience New York
[3] Berkovitz, L.D., Lower semicontinuity of integral functionals, Trans. amer. math. soc., Vol. 192, 51-57, (1974) · Zbl 0294.49001
[4] Carlson, D.A., The existence of catching-up optimal solutions for a class of infinite horizon optimal control problems with time delay, SIAM journal on control and optimization, Vol. 28, 402-422, (1990) · Zbl 0692.49009
[5] Carlson, D.A.; Jabrane, A.; Haurie, A., Existence of overtaking solutions to infinite dimensional control problems on unbounded time intervals, SIAM journal on control and optimization, Vol. 25, 1517-1541, (1987) · Zbl 0658.49003
[6] Carlson, D.A.; Haurie, A.; Leizarowitz, A., Infinite horizon optimal control, (1991), Springer-Verlag Berlin · Zbl 0758.49001
[7] Coleman, B.D.; Marcus, M.; Mizel, V.J., On the thermodynamics of periodic phases, Arch. rational mech. anal., Vol. 117, 321-347, (1992) · Zbl 0788.73015
[8] Kelley, J.L., General topology, (1955), Van Nostrand Princeton, NJ · Zbl 0066.16604
[9] Leizarowitz, A., Infinite horizon autonomous systems with unbounded cost, Appl. math. optim., Vol. 13, 19-43, (1985) · Zbl 0591.93039
[10] Leizarowitz, A.; Mizel, V.J., One dimensional infinite horizon variational problems arising in continuum mechanics, Arch. rational mech. anal., Vol. 106, 161-194, (1989) · Zbl 0672.73010
[11] Makarov, V.L.; Rubinov, A.M., Mathematical theory of econimic dynamics and equilibria, (1977), Springer-Verlag New York · Zbl 0352.90018
[12] Marcus, M., Uniform estimates for a variational problem with small parameters, Arch. rational mech. anal., Vol. 124, 67-98, (1993) · Zbl 0793.49019
[13] \scM. Marcus, Universal properties of stable states of a free energy model with small parameters, Cal. Var. , to appear. · Zbl 0897.49010
[14] Mizel, V.J.; Peletier, L.A.; Troy, W.C., Periodic phases in second order materials, (1997), Preprint · Zbl 0931.74006
[15] Zaslavski, A.J., The existence of periodic minimal energy configurations for one-dimensional infinite horizon variational problems arising, in continuum mechanics, J. math. anal. appl., Vol. 194, 459-476, (1995) · Zbl 0869.49003
[16] Zaslavski, A.J., The existence and structure of extremals for a class of second order infinite horizon variational problems, J. math. anal. appl., Vol. 194, 660-696, (1995) · Zbl 0860.49001
[17] Zaslavski, A.J., Structure of extremals for one-dimensional variational problems arising in continuum mechanics, J. math. anal. appl., Vol. 198, 893-921, (1996) · Zbl 0881.49001
[18] Zaslavski, A.J., The asymptotic turnpike property and the uniqueness of a periodic minimal solution for one-dimensional variational problems, (1996), Preprint
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.